Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Lubbock, TX

September 20, 2001Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 20, 2001, 4:21 PM CDT for Cottle County, Texas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 4:21 PM CDT (21:21 UTC)
Expired
Sep 20, 2001, 5:00 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cottle County, TX

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:30 PM CDTHail 0.88Cee Vee, TX
Sep 20, 4:51 PM CDTHail 4Paducah, TXA severe multi-cell thunderstorm developed over southern Hall County. The storm drifted east-southeast at 15 mph and produced nickel size hail in Cee Vee in northwestern Cottle County. As the storm moved into central Cottle County, it quickly intensified and
Sep 20, 4:51 PM CDTThunderstorm Wind 61 EPaducah, TXA damage survey suggested thunderstorm wind gusts on the order of around 70 mph resulted in minor structural damage in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS54 KLUB 202122
SVRLBB
TXC101-202200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES PADUCAH...

* UNTIL 500 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS 
  OR LARGER 4 MILES NORTHEAST OF CEE VEE...OR ABOUT 14 MILES         
  SOUTHWEST OF CHILDRESS...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CEE VEE...
  PADUCAH...
  SWEARINGEN...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3428 10048 3390 10048 3391 10009 3428 10009

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 20, 2:00 PM CDT, 2 hours 21 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU SEP 20 2001

AN MCS LOOKING MORE PROBABLE LATE TODAY AND TONIGHT OVER THE EASTERN
COUNTIES. HIGH DEWPOINTS HAVE POOLED ACROSS THE ROLLING PLAINS NORTH
INTO THE SOUTHEASTERN PANHANDLE. THIS COMBINED WITH COLD
TEMPERATURES ALOFT HAS RESULTED IN HIGH INSTABILITY ACROSS THE AREA
TODAY WITH CAPES AS HIGH AS 3500 J/KG. SURFACE TROUGH OF LOW
PRESSURE NOTED FROM THE CENTRAL OK PANHANDLE SOUTHWEST INTO
SOUTHEASTERN NM. SHORTWAVE NOTED ON WV IMAGERY MOVING INTO SW NM.
THIS WAVE COMBINED WITH A WEAK WAVE INTO COLORADO WILL COMBINE TO
PRODUCE INCREASING SYNOPTIC SCALE MOTION AND FURTHER STEEPEN LAPSE
RATES LATE TODAY. THUNDERSTORMS COULD DEVELOP ALMOST ANYWHERE IN CWA
BUT INITIAL GUESS IS THAT THEY WILL BE FOCUSED ALONG SURFACE TROUGH
NORTHWEST...PERHAPS ISOLATED TO WIDELY SCATTERED...WITH BETTER
COVERAGE OVER THE EAST WHERE INSTABILITY WILL BE MAXIMIZED LATER
THIS EVENING AS BOUNDARY FORCING INCREASES BENEATH INCREASING
VERTICAL MOTION FIELD ALOFT. MID LEVEL FLOW LOOKS WEAK TO SUPPORT
SUSTAINED SUPERCELLS...BUT STRONG MULTICELL STORMS WITH HAIL AND
GUSTY WINDS LOOKS LIKELY..AGAIN MORE NUMEROUS EAST.

THIS ACTIVITY SHOULD MOVE EAST INITIALLY...AND THEN BEGIN TO
PROPAGATE SOUTHEAST AND SOUTH AS MESOSCALE COMPLEX DEVELOPS OVER THE
EASTERN PANHANDLE/WESTERN OK AND PERHAPS INTO THE ROLLING PLAINS
TONIGHT. SYSTEM WILL FEED ON 20 TO 30 KNOT SOUTHERLY 850 MB JET.
WITH VERY HIGH PRECIPITABLE WATER VALUES...LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

THIS SYSTEM LOOKS AS IT WILL PROPAGATE SOUTHEAST TOWARD THE BIG
COUNTRY TOWARD MORNING...WITH OUTFLOW BOUNDARY/FRONT BRIDGING
SOUTHWARD INTO CENTRAL AND SOUTHWEST TEXAS WITH EASTERLY BOUNDARY
FLOW OVER THE SOUTH PLAINS FOR SATURDAY. AIRMASS SAT OVER THE
EASTERN ZONES WILL DRY CONSIDERABLY ON SATURDAY WITH HIGH CENTERED
OVER NW OK. COULD SEE ADDITIONAL DEVELOPMENT OVER THE WESTERN
COUNTIES INTO EASTERN NM WITH UPSLOPE FLOW AND STILL FAIRLY HIGH
DEWPOINTS NORTH OF THE BOUNDARY. WITH NW FLOW ALOFT...SOME OF THESE
STORMS MAY MOVE INTO THE SOUTH PLAINS SO WILL MAINTAIN CHANCE POPS
SAT AND SAT NIGHT.

STRONG STORM COMING ASHORE ALONG THE PACIFIC NORTHWEST COAST LATE
SATURDAY WILL RESULT IN SHARPLY AMPLIFYING UPPER PATTERN OVER THE
CONUS SUNDAY. TROUGH MOVING THROUGH THE MIDWEST WILL PUSH FRONT
ACROSS THE AREA ON SUNDAY WILL COOLER TEMPS AND A CHANCE OF
SHOWERS/THUNDERSTORMS. BLOCKING HIGH PRESSURE PATTERN TOWARD MID
WEEK...WITH MAIN WESTERLIES HAVING RETREATED NORTHWARD ALONG
CANADIAN BORDER. STILL LOOKS COOLER THAN NORMAL WITH SLIGHT CHANCE
OF RAIN THROUGH EXTENDED. PRELIM NUMBERS FOLLOW.

FRIONA     59/82/58/83   4433   TULIA       60/83/59/84   5333
CHILDRESS  65/85/63/87   7432   BROWNFIELD  63/85/61/87   4433
LUBBOCK    62/84/60/86   5433   ASPERMONT   68/87/65/88   6533

.LUB...NONE.

JAMES

In the hours before

Special weather statement, Sep 20, 11:35 AM CDT, 4 hours 46 minutes before
TXZ021>044-202300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT THU SEP 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
SOUTH PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THIS
AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT IS GENERALLY ALONG AND EAST OF A LINE FROM TULIA TO
SHALLOWATER TO ODONNELL...INCLUDING THE CITY OF LUBBOCK. ALTHOUGH
THE BETTER THUNDERSTORM CHANCES WILL REMAIN ACROSS THE CENTRAL SOUTH
PLAINS...SOUTHEAST TEXAS PANHANDLE AND THE ROLLING PLAINS...AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FOR AREAS WELL WEST OF
LUBBOCK TO THE NEW MEXICO BORDER.

A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHWEST NEW MEXICO
LATE THIS MORNING WILL MOVE RAPIDLY EAST AND ENTER THE SOUTH PLAINS
REGION LATER THIS EVENING. AHEAD OF THIS SYSTEM THE ATMOSPHERE
ACROSS THE SOUTH PLAINS WILL BECOME INCREASING UNSTABLE WHILE A
SURFACE TROUGH OF LOW PRESSURE MOVES SOUTHEAST INTO THE AREA. THE
COMBINATION OF THIS TROUGH...A MOIST AND UNSTABLE ATMOSPHERE AND
THE APPROACH OF THE UPPER LEVEL DISTURBANCE WILL FAVOR THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS BY LATE AFTERNOON. A FEW OF
THE STORMS WILL HAVE TO POTENTIAL TO BECOME RAPIDLY SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE IS
ALSO A POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE
AREAS OF FLASH FLOODING.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

ST
Special weather statement, Sep 20, 4:01 PM CDT, 20 minutes before
TXZ024>026-030>032-035>038-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 900 PM CDT THURSDAY EVENING...

IN THE TEXAS PANHANDLE...
BRISCOE...CHILDRESS AND HALL...

IN NORTHWEST TEXAS...
COTTLE...CROSBY...DICKENS...FLOYD...KING...LUBBOCK AND MOTLEY...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 11:17 PM CDTSevere Thunderstorm WarningLUBChildress, Hall43 min
Sep 20, 12:00 AM CDTSevere Thunderstorm WarningLUBHall30 min
Sep 20, 12:24 AM CDTSevere Thunderstorm WarningLUBCottle, Motley51 min
Sep 20, 3:19 PM CDTSevere Thunderstorm WarningLUBHall41 min
Sep 20, 3:42 PM CDTSevere Thunderstorm WarningLUBCochran48 min
Sep 20, 3:56 PM CDTSevere Thunderstorm WarningLUBHall, Motley49 min
Sep 20, 4:34 PM CDTSevere Thunderstorm WarningLUBChildress41 min
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningLUBCrosby38 min
Sep 20, 4:59 PM CDTSevere Thunderstorm WarningLUBCottle46 min
Sep 20, 5:07 PM CDTSevere Thunderstorm WarningLUBHockley38 min
Sep 20, 5:10 PM CDTFlash Flood WarningLUBCottle2 hr
Sep 20, 5:28 PM CDTSevere Thunderstorm WarningLUBKing47 min
Sep 20, 5:32 PM CDTTornado WarningLUBKing43 min
Sep 20, 6:16 PM CDTSevere Thunderstorm WarningLUBKing29 min
Sep 20, 6:47 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.